Side effects from chemotherapy can range from the mildly acute, such as nausea, to severe chronic disorders, like hearing loss. Understanding and potentially mitigating side effects are of paramount concern for clinicians, drug manufacturers, and patients alike. With that in mind, a team of investigators at the National Institute on Deafness and other Communications Disorders (NIDCD)—part of the National Institutes of Health (NIH)—has found a new way to explain the hearing loss caused by cisplatin, a powerful drug used to treat many forms of cancer. Findings from the new study were published recently in Nature Communications in an article entitled “Cisplatin Is Retained in the Cochlea Indefinitely following Chemotherapy.”
“Hearing loss can have a major impact on a person's life, as many adults with hearing loss struggle with social isolation and depression, among other conditions,” explained James Battey, Jr., M.D., Ph.D., director of NIDCD. ” Children who lose their hearing often have problems with social development and keeping up at school. Helping to preserve hearing in cancer patients who benefit from these drugs would be a major contribution to the quality of their lives.”
Using a highly sensitive technique to measure and map cisplatin in mouse and human inner ear tissues, the research team found that forms of cisplatin build up in the inner ear. They also found a region in the inner ear that could be targeted for efforts to prevent hearing loss from cisplatin.
“We used inductively coupled plasma mass spectrometry (ICP-MS) to examine cisplatin pharmacokinetics in the cochleae of mice and humans,” the authors wrote. “In most organs cisplatin is detected within one hour after injection, and is eliminated over the following days to weeks. In contrast, the cochlea retains cisplatin for months to years after treatment in both mice and humans. Using laser ablation coupled to ICP-MS, we map cisplatin distribution within the human cochlea.”
Cisplatin and similar platinum-based drugs are prescribed for an estimated 10% to 20% of all cancer patients. The NIH's National Cancer Institute supported research that led to the 1965 discovery of cisplatin and continued development leading to its success as an essential weapon in the battle against cancer. The drugs cause a permanent hearing loss in 40% to 80% of adult patients and at least half of children who receive the drug. These new findings help explain why cisplatin is so toxic to the inner ear, and why hearing loss gets worse after each treatment, can occur long after treatment, and is more severe in children than adults.
In most areas of the body, cisplatin is eliminated within days or weeks after treatment, but in the inner ear, the drug remains much longer. Previous research focused on why the inner ear is more sensitive than other parts of the body to cisplatin-induced damage. The NIH team pursued a new angle on the problem: What if the inner ear is not able to get rid of cisplatin, and cells in the inner ear important for hearing die because they are exposed to the drug for a long time?
In the search for answers to this vexing problem, the NIDCD team developed a mouse model that represents cisplatin-induced hearing loss seen in human patients. By looking at inner ear tissue of mice after the first, second, and third cisplatin treatment, researchers saw that cisplatin remained within the mouse inner ear much longer than in most other body tissues and that it builds up with each successive treatment.
Additionally, the researchers studied inner ear tissue donated by deceased adult patients who had been treated with cisplatin and observed that cisplatin is retained in the inner ear many months or years after treatment. Furthermore, when they examined inner ear tissue from one child, they found cisplatin buildup that was even higher than seen in adults. These results suggest that the inner ear readily takes up cisplatin, but it has very little ability to remove the drug.
In mice and human tissues, the research team saw the highest buildup of cisplatin in a part of the inner ear called the stria vascularis, which helps maintain the positive electrical charge in inner ear fluid that certain cells need to detect sound. The research team determined that the accumulation of cisplatin in the stria vascularis portion of the inner ear contributed to the cisplatin-related hearing loss.
“Our findings suggest that if we can prevent cisplatin from entering the stria vascularis in the inner ear during treatment, we may be able to protect cancer patients from developing cisplatin-induced hearing loss,” concluded senior study investigator Lisa Cunningham, Ph.D., chief of the NIDCD section on sensory cell biology.